|Considering replacing Viracept from regimen
Mar 7, 2005
My current regimen consists of Viracept and Trizivir. I have been on Viracept from the beginning of my drug therapy. I started this just a year after protease inhibitors were introduced. It took a while befoe my intial combinatin of Combivor and Viracept brought me down to undetectable levels. My doctor at the time thought perhaps it time to switch my regimen as I was not getting to undectable levels. It was not until I sugested to my doctor that perhaps we need to up the dosage from 5 to 6 pills on the Viracept that this happened. I reasoned at the time that due to my weight and height I am 6'6" and 205 lbs that perhaps I need a higher dose. In the last year or to however I have had periods of mild upswings around 50 copies in my viral load from time to time while my blood work will show me as being undetectable. My doctor now wants me to change to Kaletra. I am worried about the Lipodystry sidel effects with this drug. I see what it does to people am afraid that I can not live with that. I find little research in this area and wonder if I should consider another combination due to my fears of this horrible abnormal side effect, despite my doctor advise that Kaletra being in a similar class to Viracept ( I believe) will best preserve other classes of drugs for future use. Also not sure if lipodystrophy is that bad with Kaletra as it seems to be with Crixivan and others. Thanks for any advises! Just found your sight.... love your positive perspective and sound advice!
Response from Dr. Sherer
Its important to note that you must take viracept (nelfinavir) with a meal, or else drug levels can be inadequately low. Before anyone concludes that dose escalations should be undertaken as you describe, this step should always be taken.
You should be reassured that there were no reported significant differences in body shape changes in a comparison of D4T/3TC/Kaletra compared to viracept with the same drugs, and both were < 10%. And the lipoatrophy that may occur with HIV and HIV therapy is most strongly associated with the thymidine analogues of the NRTI class, and stavudine (D4T) and more than AZT. If there are alternatives available to you to D4T, and lipoatrophy is a major concern, you might explore alternatives to the NRTIs with your doctor.
In those same trials, Kaletra (lopinavir) was more effective than viracept at suppressing the virus and preventing resistance. As it is presently the recommended drug among PIs in the US HHS Guidelines, I think it offers a good alternative to your current regimen when you and your doctor determine that a change is necessary.
Please help! I am getting worried
viread and videxec
- What Are The Chances Of Getting AIDS From Sucking Penis?
- Are Red Spots A Sign Of AIDS?
- Flu Symptoms After Swallowing Cum Worried I Have HIV
- Penis Discharge After Deep Kissing Worried I Have HIV
- Tingling In Feet After Mutual Masturbation Worried I Have HIV
- Can You Get Genital Warts From Sharing Razors Or Drinks?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.